Alert archive / Vermont / Wind Advisories in 2024

Wind Advisory 7, NWS Burlington, VT

April 11, 2024Clinton County, Franklin County, St. Lawrence County, New York; 7 counties in Vermont

NWS Burlington, VT issued this wind advisory at Apr 11, 2024, 5:21 PM EDT for Clinton County, Franklin County, St. Lawrence County, New York; 7 counties in Vermont. It took effect at Apr 11, 2024, 10:00 PM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2024, 5:21 PM EDT (21:21 UTC)
In effect from
Apr 11, 2024, 10:00 PM EDT
Expired
Apr 12, 2024, 2:00 PM EDT
In force
16 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Franklin County, NY, St. Lawrence County, NY, Addison County, VT, Chittenden County, VT, Franklin County, VT, Lamoille County, VT, Orleans County, VT, Rutland County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 11 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

323 
WWUS71 KBTV 112121
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
521 PM EDT Thu Apr 11 2024

NYZ028>031-VTZ002-016>019-121000-
/O.NEW.KBTV.WI.Y.0007.240412T0200Z-240412T1800Z/
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Franklin-Eastern Franklin-Eastern
Chittenden-Eastern Addison-Eastern Rutland-
Including the cities of Ellenburg, Dannemora, Enosburg Falls,
Star Lake, Ripton, St. Albans, Richford, Bristol, Saranac Lake,
Plattsburgh, South Colton, Swanton, Richmond, Underhill,
Killington, Champlain, East Wallingford, and Tupper Lake
521 PM EDT Thu Apr 11 2024

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 PM EDT 
FRIDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In New York, Eastern Clinton, Southeastern St. Lawrence, 
  Southern Franklin, and Western Clinton Counties. In Vermont, 
  Eastern Addison, Eastern Chittenden, Eastern Franklin, Western 
  Franklin, and Eastern Rutland Counties.

* WHEN...From 10 PM this evening to 2 PM EDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and isolated power outages are possible.

* ADDITIONAL DETAILS...The strongest winds are expected across the 
  northern slopes of the Adirondacks and western slopes of the Green 
  Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Taber
3 follow-up statements
258 
WWUS71 KBTV 120442
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
1242 AM EDT Fri Apr 12 2024

VTZ003-005-006-008-121200-
/O.EXA.KBTV.WI.Y.0007.000000T0000Z-240412T1800Z/
Orleans-Western Chittenden-Lamoille-Washington-
Including the cities of Johnson, Waitsfield, Derby, Stowe,
Burlington, Montpelier, Newport, and Shelburne
1242 AM EDT Fri Apr 12 2024

...WIND ADVISORY IN EFFECT UNTIL 2 PM EDT FRIDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Washington, Orleans, Lamoille, and Western Chittenden 
  Counties.

* WHEN...Until 2 PM EDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NYZ028>031-VTZ002-016>019-121200-
/O.CON.KBTV.WI.Y.0007.000000T0000Z-240412T1800Z/
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Franklin-Eastern Franklin-Eastern
Chittenden-Eastern Addison-Eastern Rutland-
Including the cities of Killington, Saranac Lake, St. Albans,
Enosburg Falls, Richford, Tupper Lake, Champlain, Bristol,
Ellenburg, Ripton, Swanton, Underhill, Dannemora, Richmond, South
Colton, East Wallingford, Star Lake, and Plattsburgh
1242 AM EDT Fri Apr 12 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT FRIDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...In New York, Eastern Clinton, Southeastern St. Lawrence, 
  Southern Franklin, and Western Clinton Counties. In Vermont, 
  Eastern Addison, Eastern Chittenden, Eastern Franklin, Western 
  Franklin, and Eastern Rutland Counties.

* WHEN...Until 2 PM EDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Clay
549 
WWUS71 KBTV 120726
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
326 AM EDT Fri Apr 12 2024

NYZ028>031-VTZ002-003-005-006-008-016>019-121800-
/O.CON.KBTV.WI.Y.0007.000000T0000Z-240412T1800Z/
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Franklin-Orleans-Western Chittenden-
Lamoille-Washington-Eastern Franklin-Eastern Chittenden-Eastern
Addison-Eastern Rutland-
Including the cities of Saranac Lake, Waitsfield, Enosburg Falls,
Bristol, Derby, Swanton, Newport, Star Lake, Tupper Lake,
Champlain, Ripton, Richmond, Burlington, Plattsburgh, Dannemora,
Shelburne, Killington, Johnson, Richford, Stowe, Underhill,
Montpelier, South Colton, East Wallingford, St. Albans, and
Ellenburg
326 AM EDT Fri Apr 12 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph. The 
  strongest winds are expected along the western slopes of the Green 
  and Adirondack Mountains.

* WHERE...Portions of northern New York and central, northeast, 
  northwest, and southern Vermont.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Clay
360 
WWUS71 KBTV 121751
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
151 PM EDT Fri Apr 12 2024

NYZ028>031-VTZ002-003-005-006-008-016>019-121900-
/O.EXP.KBTV.WI.Y.0007.000000T0000Z-240412T1800Z/
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Franklin-Orleans-Western Chittenden-
Lamoille-Washington-Eastern Franklin-Eastern Chittenden-Eastern
Addison-Eastern Rutland-
Including the cities of Enosburg Falls, Star Lake, Shelburne,
Killington, Richford, Bristol, Saranac Lake, Richmond,
Plattsburgh, Dannemora, Johnson, Underhill, Burlington, Newport,
Champlain, Ellenburg, Tupper Lake, South Colton, Derby, Swanton,
Montpelier, Waitsfield, St. Albans, East Wallingford, Ripton, and
Stowe
151 PM EDT Fri Apr 12 2024

...WIND ADVISORY WILL EXPIRE AT 2 PM EDT THIS AFTERNOON...

The threat for widespread wind gusts over 46 mph has ended. Strong 
thunderstorms this afternoon could lead to locally damaging wind 
gusts.

$$

Storm

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Apr 11, 2:58 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 11, 2:58 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
258 PM EDT Thu Apr 11 2024

.SYNOPSIS...
Expect mild and rainy conditions through Friday afternoon with
widespread 0.5 to 1 inch, locally up to 1.5 inches of rain. The
rain combined with snowmelt runoff will lead to rivers rising to
bankfull and localized ponding of low-lying areas. Southeast
winds increase tonight, gusting 40 to 50 mph, locally 55 mph
overnight tonight into Friday morning. Saturday will be
unseasonably cool, with mixed rain and snow showers and minor
accumulations possible above 1500 ft elevation. Drier and
pleasant weather returns on Sunday into early next week before
the weather turns unsettled middle of next week.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 253 PM EDT Thursday...A warm front is shifting north of the
area now. A small window for drying conditions is expected with
sharp falls in relative humidity expected in the 700-500hPa layer.
As that moves across, flow begins to accelerate. 925hPa winds will
increase to 40 to 50 knots, and up at 850hPa increase towards 65
knots. South-southeast flow suggests the most favorable potential
for gusty winds along the northern slopes of the Adirondacks, but
strong gusts could also occur from channeled flow within the
Champlain Valley. A localized gust to 50 mph is possible in and
around Malone, New York. Generally 35 to 45 mph is expected in the
Champlain Valley and 30 to 40 mph across eastern Vermont and the St.
Lawrence Valley between about 9 PM tonight through 9 AM tomorrow
morning. The period of uncertainty for wins will be after midnight
or so, when increasing moisture could stabilize conditions near the
surface. There appear to be a couple rounds of fast moving
precipitation overnight. By Friday morning, these batches of rain
will be exiting the region, and winds should be starting to abate,
but remain breezy. Warm weather with mid 40s to mid 50s is expected,
but a few locations within the Champlain Valley and St. Lawrence
Valley my just sit below 60. Combined with rain and snowmelt, we
should begin to see more appreciable river rises. For details,
please see the hydro discussion at the end.

Friday afternoon, the occluded boundary will shift through. Within
the dry slot, modest surface destabilization will occur while
temperatures climb into the 60s. With surface dewpoints still in the
mid 50s, we should be able to achieve 200-500 J/kg of CAPE.
Convective enhancement with convergence along the boundary and good
jet dynamics should produce efficient rainfall processes given our 1-
1.25" PWATs. But we aren't done yet. The upper low will track
overhead, with an embedded shortwave digging on the western
hemisphere of the upper low. With abundant low-level moisture, we
will see chances of showers continue into Saturday. However, the
snowmelt component should come to an end. Friday night, snow levels
will fall towards 1200-1500 ft elevation as cold advection takes
place. Friday night temperatures will sink sink into the lower 30s
to about 40 over New York, and generally remain in the 40s over
Vermont.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 253 PM EDT Thursday...Sub-freezing 925mb air mass will be
advecting into northern NY early Saturday morning, so temperatures
on Saturday will not climb all that much. Surface low pressure
tracks from eastern MA into southern Maine, which would a favorable
track for accumulating snow in our region a few weeks earlier but
given it is mid April, it looks to be a cold rain for most. That
said, model guidance suggests that there could be some minor snow
accumulation down to 1000 ft elevation. Upslope snow showers could
bring 1 to 3 inches of accumulation above 1500 ft. No road impacts
are expected, although it will be a rather raw day by mid April
standards. Highs only top out in the mid to upper 40s for many
valley locations, which is about 5 to 10 degrees below
climatological normal. Higher elevation locations would struggle to
make it out of the 30s on Saturday. Westerly winds gusting 25 to 30
mph would make it even colder, with wind chills in the 20s and 30s
during the daytime.

Upper ridging starts to build in from the west overnight Saturday.
Plenty of cloud cover and boundary layer not decoupling should limit
radiational cooling should help keep overnight lows in the mid 30s
to low 40s in the valleys, with sub-freezing temperatures for the
colder hollows. This should set the stage for a rather pleasant
Sunday and second half of the weekend, with sunshine and 50s
returning across much of the CWA. Winds shift to the southwest, and
while it will be breezy, it would not be quite as blustery as on
Saturday. So get outside and enjoy the nice spring day.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 253 PM EDT Thursday...Upper ridging builds in early next week
so pleasant weather will prevail on Monday into Tuesday. Then the
pattern becomes more unsettled towards mid week as we watch a upper
level disturbance emerge out of the Four Corners region and track
towards the Great Lakes. The impacts from this feature will depend
on how far west the low pressure tracks with respect to our region.
For now, have largely stuck to blended guidance. After the system
exits, spring fever looks to step up a gear as the CPC 6-10 day
outlook shows 70 to 80 percent probability of above normal
temperatures for our region. With average highs in the 50s for this
time of the year, highs in the 60s look to be a good bet as we
finish the work week.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...A warm front is lifting north, with
sporadic IFR conditions in heavy showers near KMSS and
persisting low ceilings at KMPV that are starting to improve
with the warm frontal passage. There should be about 2 more
hours of these conditions, and then we should trend drier. There
Southeast to south winds will begin to increase behind the front
to 9 to 13 knots sustained and gusts 16 to 20 knots.
Additionally, winds at 2000 ft agl will increase up to 40 to 50
knots. This trend will continue beyond 00z. Sustained winds 11
to 15 knots and gusts up to 25 knots with LLWS due to 50 to 60
knot south winds will likely produce mechanical turbulence and
last through about 14z. With the increase in winds about 00z to
03z will be additional surges of rain north. The placement is
difficult, and have noted widespread SHRA or VCSH, but without
much impact to ceilings or visibilities. However, in heavier
elements, visibility could feasibly drop towards 2 to 4SM.
Ceilings beyond 00z should generally range between 2000-6000 ft
agl.

Outlook...

Friday Night: Mainly VFR, with areas MVFR possible. Chance SHRA.
Saturday: Mainly MVFR, with local IFR possible. Likely SHRA.
Saturday Night: Mainly MVFR, with areas VFR possible. Chance
SHRA.
Sunday: VFR. Chance SHRA.
Sunday Night: MVFR/IFR conditions possible. Chance SHRA.
Monday: Mainly VFR, with areas MVFR possible. NO SIG WX.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. Slight chance SHRA.

&&

.HYDROLOGY...
Well above normal conditions tonight into tomorrow in combination
with several rounds of rain will result in river rises through
Friday. Rainfall amounts will favor southern portions of the
Adirondacks and south-central Vermont, where storm total liquid will
be between about 0.50-1.25" The remaining snow pack is mainly above
2000 foot elevation. There's not much left to melt, but the higher
summits still have plenty of snow, and we lost about 0.50-1.00" of
snow water equivalent in the existing pack last night. River rises
have so far been somewhat below forecast river levels. However,
greater warmth tonight and primed soils will likely result in more
run-off into rivers. Otter Creek at Center Rutland (CENV1) and the
East Branch of the Ausable at Ausable Forks (ASFN6) are currently
forecast to remain in their banks. Any additional snowmelt or
rainfall beyond present forecast expectations could send these
rivers into minor flooding and other main stem rivers towards
bankfull. Beyond river flooding, several rounds of rain and snowmelt
could result in ponding and localized flooding along low-lying farm
fields.

&&

.EQUIPMENT...
KSLK and KPBG are experiencing comms issues. Dataflow may be
sporadic.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Chai
NEAR TERM...Haynes
SHORT TERM...Chai
LONG TERM...Chai
AVIATION...Haynes
HYDROLOGY...Haynes
EQUIPMENT...NWS BTV
Hazardous weather outlook, Apr 11, 3:05 PM EDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
305 PM EDT Thu Apr 11 2024

NYZ026>031-034-035-087-VTZ001>011-016>021-121915-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
305 PM EDT Thu Apr 11 2024

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Rainfall this afternoon into overnight tonight will lead to river
rises but rivers are expected to remain within bankfull. Gusty
southeast winds 40 to 45 mph, locally 50 mph will develop late
overnight tonight and continue into Friday morning. This could lead
to isolated power outages, especially across the northern slopes of
the Adirondacks and western slopes of the Green Mountains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional rounds of rain are expected on Friday. Snow melt combined
with falling rain will keep area rivers running high but are
forecast to remain within bankfull at this time. However, flooding of
fields and ponding of low-lying surfaces will be possible. Snow mixes
in with rain showers on Saturday, with minor accumulations possible
above 1500 feet elevation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Vermont, 2024Wind Advisories in New York, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.